PHOENIX – We all know that mixing alcohol and the sun is a recipe for potential disaster, but did you know mixing medications and extreme heat can be just as dangerous?
“If you’re taking [certain] medications, you may have an increased sensitivity to have heat stroke, to have dehydration,” Dr. Art Mollen explained.
Antibiotics are one of the biggest culprits.
Blood-pressure medications containing diuretics can also set you up for potential problems.
“A diuretic is going to get you to lose fluids so you’re going to be more prone to dehydration during this time of the year,” he said.
Many antidepressants and most of the popular-erectile dysfunction drugs also can increase sensitivity to sun and heat.
Some drugs for spastic bladder can have similar effects. These are anticholinergic drugs and can inhibit the body’s ability to sweat, which is your body cools itself. That lack of sweat can cause you to overheat.
Over-the-counter medications like ibuprofen and Benadryl can also cause senstivity to heat.
Symptoms of potential heat exhaustion or heat stroke including nausea and vomiting, headache, light-headedness or fainting, rapid pulse, rapid breathing, shallow breathing and fever. “All of these are actually signs of overheating,” Mollen said. “A lot of times it’s really subtle and people don’t realize it. It comes on so gradually.”
While it heat-related illnesses tend to creep up on people, they can turn dangerous or even deadly very quickly.
One thing you can do is be sure to drink plenty of fluids. Once you feel thirsty, you might already be on the way to dehydration. Mollen suggests drinking before you get thirsty. For every 30 minutes of exercise, he recommends increasing your water intake by at least 12 ounces. That’s on top of the 64-ounces a day you should be drinking already.
To avoid heat-related reactions to your medications, Mollen suggests take your pills at night, drink plenty of water or juice, avoid being outside during the hottest hours of the day, take it easy when you can and cover up with light, loose-fitting clothing.